IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1667 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
    Introduction
    Materials and Me...
    Provocation test
    Results
    Discussion
    References

 Article Access Statistics
    Viewed4467    
    Printed113    
    Emailed4    
    PDF Downloaded4    
    Comments [Add]    

Recommend this journal

 
ORIGINAL ARTICLE
Year : 2001  |  Volume : 67  |  Issue : 5  |  Page : 238-239

A study of drug eruptions by provocative tests


Department of Dermatology & STD, Gauhati Medical College, Guwahatt - 781 032, India

Correspondence Address:
Department of Dermatology & STD, Gauhati Medical College, Guwahatt - 781 032, India

   Abstract 

Sixty cases of drug eruptions were observed during the period of one year. The incidence of drug eruption was 0.47% amongst all Dermatology O.P.D. attendances. Male to female ratio was 7:3. The highest number of cases were seen in the age group of 21-30 years. Fixed drug eruptions were the most frequent (58.3%), followed by urticaria and angioedema (20%). The drug sulphonamides (including co-trimoxazole) accounted for the highest number of eruptions (35%). The other drugs which were responsible for the eruptions, in order of frequency, were oxyphenbutazone, ampicillin, analgin, penicillin, tetracycline, ibuprofen, paracetamol, phenylbutazone, acetaminophen and phenobarbitone. The causative drug (s) were confirmed by provocation tests in 42 (70%) cases.

How to cite this article:
Das J, Mandal A C. A study of drug eruptions by provocative tests. Indian J Dermatol Venereol Leprol 2001;67:238-9


How to cite this URL:
Das J, Mandal A C. A study of drug eruptions by provocative tests. Indian J Dermatol Venereol Leprol [serial online] 2001 [cited 2017 Nov 23];67:238-9. Available from: http://www.ijdvl.com/text.asp?2001/67/5/238/11256



   Introduction Top

Allergic drug reactions are the most frequent and most important adverse reactions of a drug. About 30% of all adverse reactions to drugs involve the skin.[1] Skin can be involved in two ways: 1) Dermatitis medicamentosa due to locally applied medicine and (2) Drug eruptions due to systemically administered drug. Systemically administered drugs can produce a variety of reaction patterns. Frequently, pruritus is the only manifestation of a drug reaction and can precede the eruption.[2] Other commonly encountered reactive patterns are: 1) Urticaria and angio-oedema (2) Exanthematous eruptions including macular, papular, papulovesicular, papulosquamous, vesiculo­bullous and purpuric eruptions : (3) Erythema multiforme : (4) Stevens - Johnson syndrome : (5) Toxic epidermal necrolysis : (6) Exfoliative dermatitis (7) Lupus erythematosus - like syndrome (8) Lichenoid eruptions : and (9) fixed drug eruptions.
Provocation with the suspected drug is the only definite proof for establishing diagnosis of drug eruptions.

   Materials and Methods Top

The material for this study comprised of 60 patients suspected to have drug eruption, who reported at the out-patient department of Dermatology and Venereology of Gauhati Medical College.
A detailed history was taken in every case with special emphasis on the timings and dosages of all the drugs taken by the patient with the exact timings of the onset of drug eruption and its subsequent evolution. They were also asked about the duration of the present epidose, any aggravating factor(s) and the treatment already taken. The timings of withdrawal of any such drug(s) and the effect of the withdrawal in respect to his/her symptoms were carefully recorded.

   Provocation test Top

When the patient was symptom free clinically, they were subjected to provocation test with all the suspected drugs taken by the patient with all necessary preventive measures. On the first day, the patient was given one-fourth to half of the therapeutic dosage. If there was no reaction during the next 24 hours, the patient was given full therapeutic dosage on the second day. If still there was no reaction, on the third day the patient was given one day's full therapeutic dosage. If still there was no reaction the drug was considered safe. In this manner each patient was tested with all the drugs thought to be responsible for the eruptions.

   Results Top

The clinical types of drug eruption have been presented in [Table - 1].
The drugs responsible for the eruption have been presented in [Table - 2].
Results of provocation tests are given in [Table - 3].

   Discussion Top

The study shows that the group of drugs most often responsible for eruptions were antimicrobial drugs (55%) followed by antipyretic - analgesic drugs (40%). One case (1.7%) was caused by phenobarbitone, while in 2 (3.3%) cases the responsible drugs could not be identified. Of the anti­microbial drugs, sulphonamides were most often involved followed by ampicillin, penicillin and tetracycline. Similar observations were also reported by Mehta et al,[3] Kauppinan,[4] Kauppinen et al,[5] and Hanumanthappa.[6] But Mani et al,[7] reported that thiacetazone was the most common antimicrobial drug to cause eruptions.
Oxyphenbutazone (13.3%) was the most frequent offending antipyretic - analgesic group to cause drug eruptions followed by analgin. This increase may be due to free availability of this drug in rural as well as in urban areas in this region and low cost of the drug. In our series, the CNS depressant drug phenobarbitone was responsible for eruption in one case only. The incidence was very low when compared to other workers.[4],[1],[7],[8] This difference is apparently due to decreased use of barbiturates since the introduction of other relatively safer drugs.
In regards to drug associated with clinical types of eruptions, it was observed that sulphonamides produced the largest number of FDE (25%), followed by oxyphenbutazone (13.3%), similar to observation of Mani et al.[7] While in the series of Alanko et all from Finland, sulphonamides caused largest number of exanthematous eruptions (12%). This may be explained on the basis of regional variation.
Provocation tests were done in all the cases with the suspected drugs. It was observed that 70% of cases showed positive results. The likely cause of negative results in the remaining cases may be wrong diagnosis of cases, smaller provocation test dosage, patient in refractory period with temporary lack of response to the test dosage. Our observations were more or less similar to the observation of Kauppinnea et al,[5] and Alanko et al.[8]
In this study, positivity of provocation test was highest with FDE (82.8%) similar to the study carried but by Alanko et al.[8] It may be due to correct diagnosis and because it represents a type of eruption caused solely by drugs. 

   References Top

1.Alanko K, Stubb S an Kauppinen K. Cutaneous drug reactions: Clinical types and causative agents. Acta Derm Venereol 1989 ; 69: 223 - 226.  Back to cited text no. 1    
2.Merct Y, Miecher PA. Cutaneous melanoma following cyclosporin- A therapy for renal transplant. Br J Dermatol 1990 ; 123 : 237.   Back to cited text no. 2    
3.Metha T K., Marquis, L Shetty JN. A study of 70 cases of drug eruptions. Indian J of Dermatol Venereol. 1971 ; 37 : 1-5.   Back to cited text no. 3    
4.Kauppinen K. Cutaneous reactions to drugs. Acta Derm Venereol 1972 ; 52 : 1-89.  Back to cited text no. 4    
5.Kauppinen K, Stubb S. Drug eruptions : causative agents and clinical types (A series of in-patients during a 10 years period). Acta Derm Venereol 1984 ; 64 : 320 - 324.  Back to cited text no. 5    
6.Hanumanthappa H. A clinical study of drug eruptions - 50 cases. VII International Congress of Dermatology, New Delhi, India (Feb 26 - March 2) 1994; 59 PP.  Back to cited text no. 6    
7.Mani MZ,Mary Mathew. A study of 218 drug eruptions. Indian J Dermatol Venereol Lepr 1983 ; 49 : 109 - 117.  Back to cited text no. 7    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow